A mother from Melbourne, Australia thought she was taking her daughter for a simple vaccination. Instead, her daughter ended up fighting for her life. Eighteen-month-old Isabel Olesen developed painful sores all over her body just 48 hours after receiving a routine vaccination. It turns out that Isabel had suffered a horrific allergic reaction to the medicine and was diagnosed with Stevens Johnson Syndrome.
“I’d never seen anything like it, Isabel’s skin was red raw, when I moved her head the skin from her eyebrows and cheek would fall into my hands,” said Edwina, Isabel’s mother. “The smell of burning flesh was stuck to my hand for weeks, it was so traumatizing to see her so unwell.”
Doctors said it was the worst case of Stevens Johnson syndrome they had ever seen. Isabel’s skin began to peel off. Edwina remembers being told by nurses that her daughter might not make it. “Thankfully she was a fighter and made it through,” she said.
After three months in the hospital, Isabel was able to return home. She lost the majority of her sight, and she needed to learn how to eat, walk and talk all over again. Edwina said she had never heard of Stevens Johnson Syndrome until Isabel was diagnosed.
“It wasn’t until I saw images online that I realized what we had ahead of us,” she explained. “I was heartbroken but I took every day as it came and after three months Isabel was allowed home. She was barely recognizable and needed to learn everything all over again.”
Edwina said Isabel’s eyes were the main concern. Her daughter was registered as blind. “She needs regular eye drops every day and had a cornea transplant in one eye so she could at least see some colors and movement,” she said.
Isabel is now in second grade at her school. “We’re so proud of her now,” Edwina said, “Isabel has done three triathlons, rides a bike and rollerblades. She’s a little miracle and we’re so lucky she survived.”
Edwina explained, “I want to share Isabel’s story to ensure other parents are aware of the adverse affects vaccines, infections and other types of medication can cause. Isabel suffered an extremely bad reaction but every survivor is left with life-changing effects.”